Winter Weather, Androscoggin
- When
- December 31, 7:00 AM EST to 3:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
A warm front extending eastward from a large area of low pressure over central Canada brought a moist southerly flow of warm air aloft as temperatures remained below freezing at the ground. A mixture of sleet and freezing rain developed across the state early in the morning and continued until mid afternoon.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A warm front extending eastward from a large area of low pressure over central Canada brought a moist southerly flow of warm air aloft as temperatures remained below freezing at the ground. A mixture of sleet and freezing rain developed across the state early in the morning and continued until mid afternoon. The freezing rain caused some roads to become slippery during the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 31, 1:40 AM EST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 140 AM EST TUE DEC 31 2002 LIGHT SNW/FLRYS OVER SRN NH AS OF 1 AM. XPCT THIS PRECIP TO DO LITTLE IN THE WAY OF ACCUMS B4 GOING OVR TO FRZG PRECIP AND PER CRNT MODEL RUN...DOESNT LUK MUCH IN THE WAY OF QPF. MACHINE HAS BACKED OFF THE QPF TO BTWEEN 10 AND 15 CENTS SRN F/A (PWM,CON PER FRH60/T60) THRU 7 PM TUE. NOT XPCTG SIGNIFICANT EVENT BUT WILL CONTU CRNT ADVYS FOR THE FRZG PRECIP FOR F/A FOR TDA AS THEYRE ALREADY UP. WHAT PROBS OCCUR SHUD BE MOSTLY LIMITED TO SLIPPERY TRAVEL CONDS FOR MORNING COMMUTE. STILL LUKS LIKE IT SHUD MAKE CHANGEOVER TO LIQUID OVER SRN F/A AND STILL QUESTIONABLE CHANGE OVER NRN F/A. MACHINE DOES NOW KEEP MSRBL QPF THRU 30 HRS (1 AM WED). AS TMPS DIP BLO FRZG ONCE AGAIN THIS EVENING THERE CUD BE SOME MORE FZRA/DZ DURG THE EVENG MAYBE EVEN CHANGING TO SN B4 ENDING. NO PROBS NEW YEARS DAY...BUT MODELS DIFFER ON SYSTEM FOR WED NITE. ETA KEEPS QPF FROM NEXT SYSTEM S OF F/A WHILE GFS BRINGS 1/4 TO 1/2 INCH TO THE SRN F/A. BOTH MODELS TAKE IT OUT TO SEA BY 18Z THU. LUKS LIKE MSTLY A SNOW SITUATION IF IT MOVE INTO F/A. TEND TO FAVOR THE ETA AS IT SKIRTS THE STORM ALONG THE SRN EDGE OF THE NEW ENGLD SNOWPACK...BUT WILL CONTU CRNT FCST OF LIKELY WED NITE/CHC THU AM RATHER THAN FLIP-FLOP. HOEPFULLY LATER MODEL RUNS WILL COME MORE IN LINE WITH EACH OTHER. .GYX... ME...WINTER WEATHER ADVISORY TODAY FOR ZONES MEZ007...MEZ012. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ018>019. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ023>024. WINTER WEATHER ADVISORY FOR TODAY FOR ZONES MEZ008>009...MEZ013>014. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ020>022. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ025>028. SCA. NH...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES NHZ001>004. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES NHZ005>009. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES NHZ010...NHZ013. WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONE NHZ014. SCA.
MEZ007>009-012>014-018>028-NHZ001>010-013-014-311130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 500 AM EST TUE DEC 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE... WINTER WEATHER ADVISORIES HAVE BEEN POSTED. LIGHT SNOW OR SLEET WILL CHANGE TO LIGHT FREEZING RAIN OR DRIZZLE THIS MORNING. THE PRECIPITATION WILL CHANGE TO RAIN OR DRIZZLE OVER SOUTHERN PORTIONS OF MAINE AND NEW HAMPSHIRE. SNOW ACCUMULATIONS OF AN INCH OR LESS EXPECTED BEFORE A LIGHT COATING OF ICE. PRIMARY IMPACT WILL BE A SLIPPERY MORNING COMMUTE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... A STORM WILL MOVE SOUTH OF THE REGION WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. PRECIPITATION TYPE AND AMOUNT WILL BE DEPENDENT UPON STORM TRACK. CONTINUE TO MONITOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
17 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326373, 5326374, 5326375, 5326376, 5327336, 5327337, 5327338, 5327339, 5327340, 5327341, 5327342, 5327343, 5327344, 5327345, 5327346, 5327347, 5327348.